Share this @internewscast.com
She said: “Diarrhoea isn’t something many people feel comfortable talking about, but the distress caused by severe diarrhoea can be a major factor impacting the decision to quit drugs for many users.
“Diarrhoea and stomach pain from diarrhoea can be withdrawal symptoms among people who have been addicted to some drugs, particularly opiates, or even after a period of intense substance use. Symptoms may range from mild to severe.”
Symptoms such as those associated with stomach pain occur after drug use as the body and brain are forced to change. When on drugs, the brain has to adjust to changes in the functioning of neurotransmitters – chemicals in the brain that affect the nervous system. But when these substances stop, it causes more changes, unsettling the stomach.
However, it is important to note that with the correct treatment, stomach pain as a result of drug abuse can be eased. Hartney recommends the following in order to help control unpleasant symptoms:
- Bland foods: White toast, white rice, and bananas may help. If you are also suffering from withdrawal nausea and vomiting, you may prefer to avoid food intake until the initial acute withdrawal phase has passed.
- Electrolytes: Especially if you’ve been vomiting, you may have lost key electrolytes. Drinking rehydration fluid, available from drug stores, can help avoid this.
- Hydration: One of the main risks with diarrhoea is dehydration, so sip plenty of water.
- Over-the-counter medications: Kaopectate, Pepto-Bismol (bismuth), or Imodium (loperamide) may help control diarrhoea and slow down the bowel process.
- Probiotics: Yoghurt with live or active cultures contains bacteria that, in some cases, can help reduce the severity and length of time that diarrhoea lasts.
- Stomach irritants: Avoid hot drinks, acidic fruits, and spicy foods, which can induce spasms leading to diarrhoea and related stomach pain.